Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 18, 2017, 11:40 AM EST for 4 counties in Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2017, 11:40 AM EST (16:40 UTC)
- Expired
- Nov 18, 2017, 12:30 PM EST
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Clinton County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 11:50 AM EST | TSTM WND DMG | 1 E Frankfort, IN | WALMART ROOF COLLAPSE AND FRONT DAMAGED. STORE EVACUATED. SEMI TRUCKS POSSIBLY KNOCKED OVER. INJURIES REPORTED, UNSURE HOW MANY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
383 WUUS53 KIND 181640 SVRIND INC011-023-107-157-181730- /O.NEW.KIND.SV.W.0169.171118T1640Z-171118T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 1140 AM EST SAT NOV 18 2017 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Southeastern Tippecanoe County in west central Indiana... Clinton County in central Indiana... Northwestern Boone County in central Indiana... Northeastern Montgomery County in west central Indiana... * Until 1230 PM EST. * At 1140 AM EST, a severe thunderstorm was located 12 miles northeast of Crawfordsville, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Frankfort, Kirklin, Colfax, Clarks Hill and Michigantown. This includes Interstate 65 between mile markers 148 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4016 8632 4012 8683 4026 8684 4043 8640 TIME...MOT...LOC 1640Z 259DEG 43KT 4020 8678 HAIL...<.75IN WIND...60MPH $$ PUMA
2 follow-up statements
391
WWUS53 KIND 181649
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1149 AM EST SAT NOV 18 2017
INC107-157-181659-
/O.CAN.KIND.SV.W.0169.000000T0000Z-171118T1730Z/
Tippecanoe IN-Montgomery IN-
1149 AM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPECANOE AND
NORTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4016 8632 4015 8670 4031 8670 4039 8639
TIME...MOT...LOC 1649Z 259DEG 42KT 4021 8665
$$
INC011-023-181730-
/O.CON.KIND.SV.W.0169.000000T0000Z-171118T1730Z/
Clinton IN-Boone IN-
1149 AM EST SAT NOV 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EST
FOR CLINTON AND NORTHWESTERN BOONE COUNTIES...
At 1149 AM EST, a severe thunderstorm was located 8 miles southwest
of Frankfort, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Frankfort, Kirklin, Colfax and Michigantown.
This includes Interstate 65 between mile markers 149 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 8632 4015 8670 4031 8670 4039 8639
TIME...MOT...LOC 1649Z 259DEG 42KT 4021 8665
HAIL...<.75IN
WIND...60MPH
$$
PUMA750
WWUS53 KIND 181722
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1222 PM EST SAT NOV 18 2017
INC011-023-181732-
/O.EXP.KIND.SV.W.0169.000000T0000Z-171118T1730Z/
Clinton IN-Boone IN-
1222 PM EST SAT NOV 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND NORTHWESTERN BOONE
COUNTIES WILL EXPIRE AT 1230 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EST for
central and west central Indiana.
LAT...LON 4016 8632 4015 8670 4031 8670 4039 8639
TIME...MOT...LOC 1722Z 259DEG 43KT 4028 8616
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:40 AM EST, 2 hours earlier.
Area forecast discussion, Nov 18, 9:40 AM EST, 2 hours before
Area Forecast Discussion National Weather Service Indianapolis IN 940 AM EST Sat Nov 18 2017 .UPDATE... The NEAR TERM and AVIATION Sections have been updated below. && .SYNOPSIS... Issued at 332 AM EST Sat Nov 18 2017 Windy conditions and showers and thunderstorms, some strong to severe, will impact central Indiana today due to a rather potent low pressure system. The highest precipitation and thunderstorm chances will be this afternoon as an associated cold front tracks across the forecast area. After that, much cooler and drier air will follow in the wake of the cold front on Sunday. Further out, another cold front and upper low will pass through the region early in the week, but the best dynamics should keep any precipitation chances north of the forecast area. && .NEAR TERM /This afternoon/... Issued at 930 AM EST Sat Nov 18 2017 Surface analysis early this morning shows low pressure in place over Illinois with a warm front stretching east across Indiana through the LAF...OKK areas. Most of the forecast area was within the warm sector...with southerly winds and temperatures surging in to the 60s. Radar shows TSRA devlopment along the cold front over Central Illinois. Conditions will remain favorable for thunderstorm development this afternoon as the strong cold front is poised to push across Central Indiana. A warm and moist air mass will be in place as dew point temps are in the 60s. Enhancing storm development this afternoon ahead of the cold front the GFS suggests a 50-60 knot LLJ. HRRR develops showers and storms across Illinois and moves them east across Indiana through the afternoon. THus very high pops and gusty winds still seem appropriate. Given the strong winds aloft the slight risk for much of the forecast are appears appropriate should any storms be able to mix down these stronger winds aloft. Main threat today will be damaging winds and confidence is high for showers and storms this afternoon. && .SHORT TERM /Tonight through Monday Night/... Issued at 332 AM EST Sat Nov 18 2017 Thunderstorm potential will quickly taper off by Sun 00Z with loss of daytime heating and forcing. However, rain showers will persist through Sun 06Z. After that, drier and much colder air will filter into central Indiana with lows dipping into the upper 20s/low 30s. All moisture is expected to be out of the area though before any transition from rain to snow will be possible. After that, dry conditions will prevail through the end of the short term period with some slightly warmer temperatures on Monday with a weak warm front. && .LONG TERM /Tuesday through Friday/... Issued at 219 AM EST Sat Nov 18 2017 Ensembles indicate a rather quiet weather pattern can be expected during this period, with little threat for precipitation. A short wave trough is progged to pass through the Great Lakes region around Tuesday, but the better dynamics and deeper moisture look to stay to the north of the forecast area. Will continue with a dry extended. && .AVIATION /Discussion for the 181500Z IND TAf update/... MVFR conditions deteriorating to IFR at times will be expected this afternoon. While within the warm sector this morning and early afternoon...MVFR to VFR CIGS will be likely...however as precip arrives with cold front low MVFR to IFR conditions will be expected due to storms. Strong winds aloft will also result in some LLWS this morning and early afternoon. Best window for heavier rains will be after 18Z-19Z. Previous Discussion Below /Discussion for the 181200Z TAFS/... Issued at 546 AM EST Sat Nov 18 2017 Most of the more organized shower and thunderstorm activity has moved off to the northeast of the terminals, with the back edge near KLAF. Short term model guidance suggest an area of stronger lift may move into the area after sunrise, so may see an increase in shower and thunderstorms activity later this morning, especially at the more northern terminals. Additional organized thunderstorm activity is expected to develop this afternoon as a cold front surges southeast across the area. Brief IFR visibility restrictions and gusty shifting winds are possible in and near heavier convection. Model data suggest the core of a low level jet will be passing off into Ohio over the next few hours, so threat of low level wind shear should diminish over the next several hours. Outside of convective areas, ceilings generally in the 025-050 range today in the warm sector. IFR ceilings possible this afternoon behind the cold front. Surface winds 190-210 degrees with frequent gusts 25-30 kts ahead of cold front. Sharp wind shift to 310-340 degrees later this afternoon with the passage of the cold front. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM EST Sunday for INZ042>049-051>057- 060>065-067>072. && SYNOPSIS...TDUD NEAR TERM...Puma SHORT TERM...TDUD LONG TERM....JAS AVIATION...JAS/JP
Hazardous weather outlook, Nov 18, 4:58 AM EST, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 458 AM EST Sat Nov 18 2017 INZ021-028>031-035>041-191100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 458 AM EST Sat Nov 18 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is expected today. There is a risk of isolated severe storms from about midday through the late afternoon. Damaging winds and large hail are the main threats. Heavy amounts of rain are also possible today. Winds may gust to near 40 mph this afternoon and evening outside of thunderstorms. Hazards: Damaging wind gusts, large hail, cloud to ground lightning, ponding of water and reduced visibility due to heavy rainfall. Timing: Best chances for severe storms from near the midday hours through late this afternoon. Heavy rainfall possible at any time today. Discussion: A low pressure system is expected to move through Indiana this afternoon, bringing numerous showers and thunderstorms. Strong wind gusts are possible with thunderstorms this afternoon, and near and behind the cold front. Shower activity and strong winds are expected to end late this evening as the low pressure system moves away. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: No hazardous weather is expected at this time. Discussion: Generally dry weather is expected for much of next week as high pressure builds into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from the midday hours through late this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042>049-051>057-060>065-067>072-191100- Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo- Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 458 AM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST SUNDAY... This hazardous weather outlook is for central Indiana. Outlook: Thunderstorm activity is expected today. There is a risk of isolated to scattered severe storms from about midday through the late afternoon. Damaging winds are the main threat, although large hail and isolated tornadoes are also possible. Heavy amounts of rain are also possible today. Winds may gust 40 to 50 mph this afternoon and evening outside of thunderstorms. Hazards: Damaging wind gusts, large hail, isolated tornadoes, cloud to ground lightning, ponding of water and reduced visibility due to heavy rainfall. Timing: Best chances for severe storms from near the midday hours through late this afternoon. Heavy rainfall possible at any time today. Discussion: A low pressure system is expected to move through Indiana this afternoon, bringing numerous showers and thunderstorms. Strong wind gusts are possible with thunderstorms this afternoon, and near and behind the cold front. Shower activity and strong winds are expected to end late this evening as the low pressure system moves away. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: No hazardous weather is expected at this time. Discussion: Generally dry weather is expected for much of next week as high pressure builds into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from the midday hours through late this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Nov 18, 11:10 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1110 AM EST SAT NOV 18 2017
INZ028-029-035-036-181700-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
1110 AM EST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOUNTAIN...WESTERN
TIPPECANOE...WARREN AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL NOON
EST...
At 1109 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of Williamsport, or 13 miles northeast of Danville, moving
east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lafayette, West Lafayette, Covington, Veedersburg, Williamsport,
Attica, Shadeland, Linden, West Lebanon, New Richmond, Wingate,
Newtown, Pine Village, Mellott, Purdue University, Foster and
Rainsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 8689 4015 8687 4011 8741 4013 8741
4013 8749 4015 8749 4015 8752 4033 8753
4048 8727 4048 8709 4056 8709
TIME...MOT...LOC 1609Z 262DEG 40KT 4026 8743
PUMALocal storm report, Nov 18, 11:24 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1124 AM EST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLOOD LAFAYETTE 40.41N 86.87W
11/18/2017 TIPPECANOE IN PUBLIC
MULTIPLE REPORTS OF WATER PONDING IN YARDS
ACROSS LAFAYETTE.
&&
KEHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 11:10 AM EST | Special Weather Statement | IND | Tippecanoe, Warren | 50 min |
| Nov 18, 11:15 AM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Warren | 6 hr |
| Nov 18, 12:13 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 32 min |
| Nov 18, 12:38 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Madison, Tipton | 37 min |
| Nov 18, 1:38 PM EST | Areal Flood Warning | IND | Boone, Clay, Clinton, Delaware, Fountain, Hamilton and 16 more | 3 hr |
| Nov 18, 4:30 PM EST | Areal Flood Warning | IND | Delaware, Hamilton, Hancock, Henry, Howard, Madison and 3 more | 18 hr |
| Nov 18, 5:13 PM EST | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Warren | 15 hr |
| Nov 18, 5:40 PM EST | River Flood Warning | IND | Delaware, Randolph | 42 hr |
| Nov 18, 5:48 PM EST | River Flood Warning | IND | Tippecanoe | 62 hr |
| Nov 18, 6:17 PM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 6 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.